Volume 17, issue 3 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Universal realisators for homology classes

Alexander Gaifullin

Geometry & Topology 17 (2013) 1745–1772
Abstract

We study oriented closed manifolds Mn possessing the following universal realisation of cycles (URC) property: For each topological space X and each homology class z Hn(X, ), there exists a finite-sheeted covering M̂n Mn and a continuous mapping f : M̂n X such that f[M̂n] = kz for a non-zero integer k. We find a wide class of examples of such manifolds Mn among so-called small covers of simple polytopes. In particular, we find 4–dimensional hyperbolic manifolds possessing the URC property. As a consequence, we obtain that for each 4–dimensional oriented closed manifold N4, there exists a mapping of non-zero degree of a hyperbolic manifold M4 to N4. This was earlier conjectured by Kotschick and Löh.

Keywords
realisation of cycles, hyperbolic manifold, simple polytope, small cover, permutahedron, Coxeter group, negative curvature
Mathematical Subject Classification 2010
Primary: 57N65
Secondary: 53C23, 52B70, 20F55
References
Publication
Received: 7 April 2012
Accepted: 4 March 2013
Published: 30 June 2013
Proposed: David Gabai
Seconded: Benson Farb, Ronald Stern
Authors
Alexander Gaifullin
Department of Geometry and Topology
Steklov Mathematical Institute
8 Gubkina Str
Moscow 119991
Russia
Lomonosov Moscow State University
Leninskie Gory
Moscow 119991
Russia
Institute for Information Transmission Problems (Kharkevich Institute)
19 Bolshoy Karetny per
Moscow 127994
Russia
http://www.iitp.ru/en/users/919.htm